Pseudoparkinsonism is another extrapyramidal side effect which is thought to be due to post-synaptic dopamine receptor blockade and the resulting imbalance with the cholinergic system. In contrast with acute dystonias, the pathophysiology may be due to relative post-synaptic receptor densities of dopamine versus acetylcholine. Patients with
pseudoparkinsonism have symptoms of tremor, cogwheel rigidity, mask-like faces, and drooling. These symptoms can develop at any time, but usually appear within 4 weeks after starting therapy or increasing the dose of an antipsychotic. The risk of pseudoparkinsonism is increased with higher doses or potency of the antipsychotic agent.
Extra info: Sometimes it can be difficult to differentiate a patient’s complaints of slowness as arising from negative symptoms or pseudoparkinsonism. Although this may be a case of pseudoparkinsonism, the early onset and the young age of the patient make it something worth further investigation.